Is there Epinephrine in Tumescent?

I had smart lips done on my lower abs and flanks 5 days ago. I feel jittery and have had mild headache ever since...... almost like I've had too much caffeinated coffee. (I don't do caffeine) I was wondering if there was epinephrine in the tumescent solution. My doctor put me on water pills to help me get rid of the fluids quicker. Will this really help?

Doctor Answers 9

Tumescent anesthesia.

Yes, tumescent anesthesia typically contains epinephrine.  It stops bleeding and keeps the lidocaine in the areas it is injected into.  It can cause some anxiety in some patients but your body metabolizes it very quickly.


Cedar Park Family Physician
4.7 out of 5 stars 14 reviews

Epinephrine in tumescent solution for liposuction?

Yes, there is usually epinephine in the tumescent solution. It causes blood vessels to constrict and reduces blood loss.   The effects should resolve over time.  You should however advise your doctor that you are having these symptoms so an evaluation can be done

Tumescent

Yes, epinephrine is in tumescent fluid. Consider hydration to help reduce the circulating epinephrine in your system.

Christopher Balgobin, MD
Minneapolis Physician
5.0 out of 5 stars 18 reviews

There is always epi in the tumescent fluid but that is NOT causing your symptoms

We put epi in the infiltration fluid because it is a vasoconstricter which means you get much less bleeding or bruising when we do the procedure. however it wears off in a few hours and there is no way that this is affecting your days later. you need to look at other meds or herbal things that you are taking.I never give my patients fluid pills. you will get rid of the extra fluid without them. The fluid pills can dehydrate you and affect your electrolytes. They are unnecessary and should not be given out routinely after Smartlipo.

david berman md

David E. Berman, MD
Sterling Plastic Surgeon
4.9 out of 5 stars 73 reviews

Epinephrine

Yes there is epinephrine in tumescent fluid and, yes, it can make you shakey. This is temporary and usually goes away in a few hours. Fluid pills can help get rid of fluid, but you're better off just giving it time.

Robert L. True, MD
Grapevine OB/GYN
4.9 out of 5 stars 7 reviews

Jittery after liposuction surgery

Yes there is epinephrine in the tumescent solution used in liposuction. However this late after your procedure it is very unlikely that it has anything to do with your symptoms. The most likely cause is a paradoxical reaction to your pain pills. If you are taking Norco vicodin it is possible that you are reacting to  it in a different fashion than expected. Some people get extremely anxious jittery and hyperactive on these pain pills. You should discuss this with your surgeon to see if that is the case.  If so then you should be placed on a different medication and that will relieve your symptoms 

Andrew Kaczynski, MD
Sacramento Plastic Surgeon
4.9 out of 5 stars 105 reviews

Tumescent Anesthesia and Contents

yes there is epinephrine in tumescent anesthesia, if you are concerned please speak to your physician.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 152 reviews

Epinephrine is not the source of your jittery sensation after lipo

All tumescent and superwet lipo fluids use epinephrine to minimize bleeding during surgery. The epinephrine effect is completely gone a few hours after surgery. Symptoms 5 days after lipo are due to other factors. You should see your surgeon. Water pills will not reduce the swelling that is normal and typical after liposuction. The best approach is to wear your compression garment around the clock and go for frequent massages in the first few weeks.

Smart lipo

Thanks for your inquiry.  By definition All you tumescent fluid has epinephrine.  But by now that should've long worn off. If you are feeling gittery and taking pain medicine it could of come from that. Pain meds can also be the cause of headaches. Also I am not a fan of fluid pill so early after surgery. There a natural and expected response your body goes through and I personally don't like to interfere with it. The extra fluid is extra vascular and as a rule will not greatly effect the swelling after smart lipo. I have been doing smart lipo for almost 4 years and tell my patients that the swelling will seem to go away overnight some where in the 5-6 week period, but it will take up to 6 months to completely go away. Good luck and talk to your surgeon about what you are experiencing. John S Mancoll,MD

John Mancoll, MD
Virginia Beach Plastic Surgeon
4.9 out of 5 stars 32 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.